More than half of women who began hormone therapy to stop uncomfortable hot flashes and night sweats experienced those symptoms again once they stopped taking the drugs, a study in the Journal of the American Medical Association reported yesterday.

Using data from a federal study of women's health, the researchers found that the delayed effect occurred in both younger and older women, including those nearing 70. The researchers advised doctors to explore alternative ways to treat menopausal symptoms.

"Before this study, we knew little about the effects a woman experiences when she suddenly stops menopausal hormone therapy use," said Sherry Sherman of the National Institute on Aging. "Now women are learning that their symptoms might return, even after using these hormones for more than five years."

The study looked at women in the large Women's Health Initiative study of Wyeth Pharmaceuticals' Prempro hormone treatment, which was abruptly stopped in 2002 after it showed that women taking the drug were at higher risk of cardiovascular disease and other potentially serious problems. The women in the new study were among those who suddenly stopped the treatment.

The researchers found that 55.5 percent of women who had moderate to severe hot flashes when they began taking hormone therapy experienced them again when they stopped, compared with 21 percent of those taking a placebo. For all women in the study, 21 percent had moderate to severe hot flashes after discontinuing, compared with 5 percent of those taking a placebo.

The journal authors -- led by Judith K. Ockene, a researcher at the University of Massachusetts Medical School -- said it is unclear how long women experienced renewed symptoms.

Isaac Schiff, head of the American College of Obstetricians and Gynecologists task force on hormone treatment, said the new study quantifies a phenomenon that doctors had long observed.

But Schiff also said he sees nothing in the study to suggest a change in his organization's recommendation that hormone treatment should be available to women with severe menopausal symptoms. "Some women are going to have to take it for many, many years or else their symptoms will recur," he said.

The Food and Drug Administration now says hormone treatment be used for the shortest time possible, and at the lowest dosage.

Joseph Camardo, a Wyeth senior vice president, said the new study does not provide any new or surprising information. "We've known for some time that [hormone treatment] is effective while you take it, but when you stop taking it the symptoms can come back."

He said that Wyeth recommends that women consult their doctors in determining when and how they should stop treatment.

Some experts said the study adds to the reasons to avoid hormone therapy entirely.

"The bottom line is that the more we study hormone therapy, the less attractive it seems and the more we realize how much money women have been wasting," said Diana Zuckerman, president of the National Research Center for Women & Families.